Alert archive / Missouri / Heat Advisories in 2012

Heat Advisory 6, NWS St. Louis, MO

July 30, 20124 counties in Missouri; Madison County, Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this heat advisory at Jul 30, 2012, 3:29 PM CDT for 4 counties in Missouri; Madison County, Monroe County, Saint Clair County, Illinois. It took effect at Jul 31, 2012, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2012, 3:29 PM CDT (20:29 UTC)
In effect from
Jul 31, 2012, 12:00 PM CDT
Expired
Jul 31, 2012, 8:00 PM CDT
In force
8 hr
Issued by
NWS St. Louis, MO

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL, City of Saint Louis, MO, Jefferson County, MO, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 40 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

627 
WWUS73 KLSX 302029
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON JUL 30 2012

ILZ100>102-MOZ061-063>065-311000-
/O.NEW.KLSX.HT.Y.0006.120731T1700Z-120801T0100Z/
MADISON IL-ST. CLAIR IL-MONROE IL-ST. CHARLES MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-
INCLUDING THE CITIES OF...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...ST LOUIS
329 PM CDT MON JUL 30 2012

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A HEAT
ADVISORY...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT TUESDAY. 

* TIMING...HIGH TEMPERATURES ARE EXPECTED TO CLIMB AROUND 100
  DEGREES ON TUESDAY AFTERNOON.

* HEAT INDEX VALUES...MAXIMUM HEAT INDEX READINGS WILL BE AROUND
  105 DEGREES.

* IMPACTS...HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION OR 
  HEAT STROKE ARE A REAL THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY. CALL 9-1-1 IMMEDIATELY.

&&

$$

BRITT
3 follow-up statements
216 
WWUS73 KLSX 310852
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
352 AM CDT TUE JUL 31 2012

ILZ100>102-MOZ061-063>065-312100-
/O.CON.KLSX.HT.Y.0006.120731T1700Z-120801T0100Z/
MADISON IL-ST. CLAIR IL-MONROE IL-ST. CHARLES MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-
INCLUDING THE CITIES OF...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...ST LOUIS
352 AM CDT TUE JUL 31 2012

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* TIMING...HIGH TEMPERATURES ARE EXPECTED TO CLIMB AROUND 103
  DEGREES THIS AFTERNOON.

* HEAT INDEX VALUES...MAXIMUM HEAT INDEX READINGS WILL BE AROUND 
  105 DEGREES. 

* IMPACTS...HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION OR 
  HEAT STROKE ARE A REAL THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY. CALL 9-1-1 IMMEDIATELY.

&&

$$

CARNEY
766 
WWUS73 KLSX 312031
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CDT TUE JUL 31 2012

ILZ100>102-MOZ061-063>065-010100-
/O.CON.KLSX.HT.Y.0006.000000T0000Z-120801T0100Z/
MADISON IL-ST. CLAIR IL-MONROE IL-ST. CHARLES MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-
INCLUDING THE CITIES OF...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...ST LOUIS
331 PM CDT TUE JUL 31 2012

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* TIMING...TEMPERATURES WILL BE AROUND 100 DEGREES INTO EARLY
  EVENING. 

* HEAT INDEX VALUES...MAXIMUM HEAT INDEX READINGS WILL BE NEAR 
  105 DEGREES. 

* IMPACTS...HEAT RELATED ILLNESSES SUCH AS HEAT EXHAUSTION OR 
  HEAT STROKE ARE A REAL THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE. WHEN
POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO THE EARLY MORNING
OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND
HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN
POSSIBLE AND DRINK PLENTY OF WATER.

TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND
HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS
IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY
HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE
IS AN EMERGENCY. CALL 9-1-1 IMMEDIATELY.

&&

$$

BRITT
734 
WWUS73 KLSX 010109
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT TUE JUL 31 2012

ILZ100>102-MOZ061-063>065-010215-
/O.EXP.KLSX.HT.Y.0006.000000T0000Z-120801T0100Z/
MADISON IL-ST. CLAIR IL-MONROE IL-ST. CHARLES MO-ST. LOUIS MO-
ST. LOUIS CITY MO-JEFFERSON MO-
INCLUDING THE CITIES OF...EDWARDSVILLE...BELLEVILLE...
ST CHARLES...ST LOUIS
809 PM CDT TUE JUL 31 2012

...HEAT ADVISORY HAS EXPIRED...

THE HEAT ADVISORY HAS BEEN ALLOWED TO EXPIRE THIS EVENING AS THE
TEMPERATURES AND HEAT INDICES HAVE DROPPED BELOW 100 AND WILL
CONTINUE TO FALL THROUGH THE NIGHT.

$$

GKS

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this heat advisory went out at Jul 30, 12:49 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 30, 12:49 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT MON JUL 30 2012

.SHORT TERM...
ISSUED AT 320 AM CDT MON JUL 30 2012
(TODAY - WEDNESDAY)

NORTHWESTERLY FLOW CONTINUES ALOFT WITH THE UPPER LEVEL HIGH
ANCHORED OVER NORTHERN TEXAS/EASTERN NEW MEXICO AND A BROAD TROF
OVER THE EAST COAST.  THIS PATTERN LOOKS TO CHANGE VERY LITTLE
THROUGH THURSDAY.  UNFORTUNATELY THIS PRESENTS A RATHER
UNPREDICTABLE WEATHER PATTERN...WITH SENSIBLE WEATHER MOSTLY
CONTROLLED BY INDIVIDUAL SHORTWAVES/VORTMAXES AS THEY RIPPLE
SOUTHEAST DOWN THE MISSISSIPPI VALLEY.  ADDITIONALLY...IT LOOKS LIKE
MISSOURI AND ILLINOIS WILL BE STUCK IN THE LOW LEVEL BAROCLINIC ZONE
WITH 850MB TEMPERATURES RANGING FROM 24-26C IN WESTERN AND CENTRAL
MISSOURI TO 20-22C IN OUR FAR EASTERN ZONES OF SOUTH CENTRAL
ILLINOIS.  THIS TEMPERATURE GRADIENT COULD PRODUCE AS MUCH AS A
10-15 DEGREE TEMPERATURE DIFFERENCE FROM WEST TO EAST ACROSS THE
CWFA.  ADD TO THIS THE POTENTIAL FOR MORE CLOUDS THAN WE'VE SEEN
RECENTLY AND EVEN THE POTENTIAL FOR THE REMNANTS OF OVERNIGHT
CONVECTION DRIFTING THROUGH THE AREA WITH SOME LIGHT
PRECIPITATION...OR ISOLATED AFTERNOON THUNDERSTORMS...AND THE
TEMPERATURE FORECAST BECOMES VERY DIFFICULT.

GENERALLY SPEAKING...HAVE BEEN VERY CONSERVATIVE WITH POPS THROUGH
WEDNESDAY DUE TO THE ONGOING DROUGHT...AND HAVE KEPT TEMPERATURES
ABOVE NORMAL IN THE MID AND UPPER 90S EXCEPT 100-105 ON TUESDAY AS
THE LOW LEVEL THERMAL RIDGE AXIS IS DIRECTLY OVER US. HEAT INDEX
VALUES MAY JUST KISS HEAT ADVISORY CRITERIA TODAY...BUT THIS IS
NOT CERTAIN AND IT PROBABLY WON'T LAST LONG IF IT
OCCURS...THEREFORE WILL NOT ISSUE ANY HEAT PRODUCTS TODAY.
TUESDAY LOOKS MORE MENACING WITH HEAT INDEX VALUES IN EXCESS OF
105 FOR MUCH OF THE AREA. WILL LET THE DAY SHIFT TAKE ANOTHER LOOK
TODAY. MODELS ARE FAIRLY INSISTENT THAT A WEAK COLD FRONT WILL
DRIFT THROUGH THE AREA TUESDAY NIGHT WHICH SHOULD KEEP THE AREA
BELOW 100 DEGREES ON WEDNESDAY EXCEPT POSSIBLY FOR CENTRAL
MISSOURI.

CARNEY

&&

.LONG TERM...
ISSUED AT 320 AM CDT MON JUL 30 2012
(THURSDAY - SUNDAY)

NORTHWEST FLOW BEGINS TO TRANSITION TO MORE ZONAL FLOW FRIDAY
NIGHT.  IF ANYTHING THIS MAKES THE TEMPERATURE FORECAST EVEN MORE
DIFFICULT...ALTHOUGH HIGHS LOOK LIKELY TO STAY BELOW 100 DEGREES.
ECMWF 850MB TEMPS DO NOT EXCEED 23C THROUGH SUNDAY...SURPRISINGLY
THE GFS IS A BIT WARMER ESPECIALLY ON SATURDAY WITH 850MB TEMPS
APPROACHING 25C OVER CENTRAL MO.  HAVE KEPT TEMPS IN THE MID TO
UPPER 90S THROUGH SUNDAY...AND CONTINUED THE CONSERVATIVE THEME FOR
POPS.  BOTH THE ECMWF AND GFS SPIT OUT WIDESPREAD LIGHT QPF EACH
AFTERNOON FOR THURSDAY THROUGH SUNDAY SO I CAN'T RULE OUT SOME
RAIN.  HOWEVER...AS MENTIONED ABOVE...I'M RELUCTANT TO INCREASE POPS
DUE TO THE DROUGHT AND INHERENT UNCERTAINTIES OF ZONAL FLOW.

CARNEY

&&

.AVIATION...
ISSUED AT 1236 PM CDT MON JUL 30 2012

VFR CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE FORECAST
PERIOD. WEAK LOW PRESSURE TO THE SOUTH OF KSTL WILL CONTINUE
MOVING SOUTHEASTWARD TODAY INTO TONIGHT. A FEW SPRINKLES ARE
POSSIBLE AT KUIN THROUGH AROUND 00Z AS AN UPPER LEVEL DISTURBANCE
MOVES THROUGH. A WEAK FRONT WILL APPROACH KUIN TAF SITE BY AROUND
12Z...THEN CONTINUE TO SINK TO THE SOUTH REACHING KSTL BY AROUND
18Z. NORTHWEST TO NORTH WINDS WILL INCREASE BEHIND THE
FRONT...HOWEVER NO PRECIPITATION IS EXPECTED.

SPECIFICS FOR KSTL...VFR CONDITIONS WILL CONTINUE...AS ONLY HIGH
CLOUDS ARE EXPECTED FOR THE REMAINDER OF THE DAY. SLOW CLEARING
SHOULD BEGIN AFTER SUNSET. LIGHT NORTH WINDS WILL BECOME VARIABLE
NEAR SUNSET...THEN INCREASE BY LATE TUESDAY MORNING AS A FRONT
APPROACHES.

BROWNING

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        91  76 103  75 /  10  10  10  10
QUINCY          89  71  97  67 /  10  10  10  10
COLUMBIA        92  72 104  72 /  10  10  10  10
JEFFERSON CITY  93  71 104  73 /  20  20  10  10
SALEM           88  70 100  67 /  20  10  10  10
FARMINGTON      93  70 102  72 /  20  20  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 30, 5:33 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
533 AM CDT MON JUL 30 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
533 AM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND THIS EVENING...
PRIMARILY SOUTH OF THE I-70 CORRIDOR. SOME STRONG STORMS CAPABLE
OF 40 TO 50 MPH WIND GUSTS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS OVER SOUTHEAST MISSOURI
INTO SOUTHERN ILLINOIS THURSDAY AND FRIDAY...AND ACROSS THE
ENTIRE AREA ON SATURDAY.

HEAT INDEX READINGS WILL CLIMB TO AROUND 100 DEGREES AT TIMES
DURING THE AFTERNOON HOURS THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

CARNEY

Nearby

Heat Advisories in Missouri, 2012Heat Advisories in Illinois, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.